Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Started getting headache and change in bleeding pattern after mirena coil fitted. Is this normal?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Hi I had the merina coil fitted 7 weeks ago it was fine to start off with but about 2 weeks in I had a period which lasted 8 days and was heavy then nothing for 2 days then bleeding again and have done since then it's been red blood and the odd day of brown but really heavy a pad every hour at least in the day but not as much through the night,I've got terrible headaches and really so tired all the time I'm just wondering if this is normal ??? Many thanks XXXXXXX
Posted Wed, 20 Mar 2013 in Birth Control
Answered by Dr. Rhea Chanda 1 hour later
People react to Mirena in several different ways since its a hormone after all. The bleeding pattern will be variable for a few months as im sure your doctor has told you. This happens due to the hormonal imbalance in your body. Once the hormone levels stabilize then the bleeding will eventually become much less, and eventually may even stop. Headaches may occur sometimes, during this adjustment period. Its not widely reported though and can be managed with medication. You can take paracetamol/acetaminophen for the headache. But if its not manageable by the pain meds then you need further evaluation. The heavy bleeding can also be managed with tranexemic acid/ethamsylate tablets. It takes about 3-4 months for the device to become adjusted to your body.If you still have problems after that see your doctor for examination again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor